Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 10, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Feb 9, 1998, 8:38 PM CST for Gregg County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 9, 1998, 8:38 PM CST (02:38 UTC)
- Expired
- Feb 9, 1998, 9:25 PM CST
- In force
- 47 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Gregg County, TX
The radar
The Shreveport radar (KSHV), 92 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 2.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 100238 RRA TORSHV TXC183-100315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 838 PM CST MON FEB 9 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT LA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 925 PM CST FOR THE FOLLOWING AREA... IN NORTHEASTERN TEXAS ...GREGG COUNTY AT 834 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A POSSIBLE DEVELOPING TORNADO ABOUT 5 MILES NORTH OF LONGVIEW OR NEAR JUDSON MOVING TO E AST NORTHEAST AT 30 MPH. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. 4/6
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Feb 9, 1:30 PM CST, 7 hours 8 minutes earlier.
Area forecast discussion, Feb 9, 1:30 PM CST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 130 PM CST MON FEB 9 1998 SFC LOW CNTRD OVR TX PNHDL NR KAMA AS OF 19Z WITH TRAILING DIFFUSE COLD FNT INTO FAR W TX BIG BEND COUNTRY. SAT IMAGERY SHOWS FIRST UPR SHORT WAV TROF CNTRD OVR SE CO WITH SECOND UPSTREAM SHORT WAVE TROF MOVG EAST OVR AZ. PER CURRENT RADAR AND SAT TRENDS...THE FIRST SHORT WAV TROF WILL HAVE LITTLE EFFECT ON FA FCST...BUT RATHER SET THE STAGE FOR INCREASING MOISTURE RETURN AND DEVELOPING SFC LOW OVR TX. THE FIRST SHORT WAVE TROF WILL MOV OFF TO THE NE OF FA WHILE THE SECOND TROF WILL MOV SFC LOW THROUGH OK AND AR WITH FA IN WARM SECTOR OF AIRMASS. BELIEVE THAT TSTMS WILL DEVELOP ALONG COLD FRONT DURING TONIGHT AND LAST THROUGHOUT MUCH OF TUE BEFORE MOVG E INTO MS. THE SECOND UPR SHORT WAV TROF AND SFC LOW WILL DEVELOP A GOOD BAROCLINIC STRUCTURE AFTER 24 HRS AS UPR TROF WILL TRAIL SFC LOW BY AT LEAST 150 MILES. THE SERN SECTIONS OF THE CONUS WILL HAVE A DECENT STORM TO DEAL WITH...BUT FOR THE KSHV FA BELIEVE THAT THE FOUL TSTMS WILL REMAIN ON OUR SRN FRINGES WITH HEAVY RAINFALL TO THE ERN SECTIONS WHERE GULF MOISTURE INFLOW WILL BE MORE FAVORABLE WITH A 35 KNT LOW LEVEL JET. BELIEVE THAT TSTMS WILL DEVELOP IN EARNEST DURING LATE TONIGHT AND LAST THROUGHOUT MUCH OF TUE. WILL WORD FCST ACCORDINGLY WITH SCT TO NUMEROUS TSTMS LATE TONIGHT AND TUE WITH ISENTROPIC LIFT...AN APPROACHING COLD FNTL BOUNDARY...AND APPROACHING PVA WITH ASSOCIATED UPR SHORT WAVE TROF TO PROVIDE UPWARD LIFT. MODELS RESULTS ARE ALL SIMILAR TO EACH OTHER WITH TEMP AND SFC WND TRENDS. SEE NO REASON TO DIVERGE. SHV 56/64/41/63 4720 MLU 55/64/45/62 3840 08
In the hours before
Local storm report, Feb 9, 8:35 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CST MON FEB 9 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0725 PM 2 SE GILMER TX .5 INCH HAIL
02/09/98 UPSHUR MARBLE SIZED HAIL REPORTED
ALONG HWY 300. REPORT
RELAYED BY SPOTTER.
0815 PM 5 SW GILMER TX .75 INCH HAIL
02/09/98 UPSHUR DIME SIZED HAIL REPORTED
10Local storm report, Feb 9, 8:35 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CST MON FEB 9 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0725 PM 2 SE GILMER TX .5 INCH HAIL
02/09/98 UPSHUR MARBLE SIZED HAIL REPORTED
ALONG HWY 300. REPORT
RELAYED BY SPOTTER.
0815 PM 5 SW GILMER TX .75 INCH HAIL
02/09/98 UPSHUR DIME SIZED HAIL REPORTED
10The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 7:56 PM CST | Severe Thunderstorm Warning | SHV | Upshur | 64 min |
| Feb 9, 8:52 PM CST | Tornado Warning | SHV | Harrison | 33 min |
| Feb 9, 8:57 PM CST | Severe Thunderstorm Warning | SHV | Marion | 48 min |
| Feb 9, 9:03 PM CST | Tornado Warning | SHV | Marion | 47 min |
| Feb 9, 9:49 PM CST | Tornado Warning | SHV | Marion | 31 min |
| Feb 10, 6:32 AM CST | Severe Thunderstorm Warning | SHV | Gregg, Smith | 48 min |
| Feb 10, 8:21 AM CST | Severe Thunderstorm Warning | SHV | Cass | 49 min |
| Feb 10, 12:03 PM CST | Tornado Warning | SHV | Cass | 47 min |
| Feb 10, 12:34 PM CST | Severe Thunderstorm Warning | SHV | Bowie | 46 min |
| Feb 10, 1:28 PM CST | Severe Thunderstorm Warning | SHV | Angelina | 47 min |
| Feb 10, 1:38 PM CST | Severe Thunderstorm Warning | SHV | Nacogdoches | 47 min |
| Feb 10, 1:48 PM CST | Severe Thunderstorm Warning | SHV | San Augustine | 47 min |
| Feb 10, 2:01 PM CST | Severe Thunderstorm Warning | SHV | Sabine | 49 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.